Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Bactrim Allergy?
Aug 24, 2011

I was diagnosed 2 years ago and, with Atripla, my CD4 slowly went to 78 (6%) to 223 (17%) and undetectable viral load since my first bloodwork. Last month's quarterly bloodwork showed a drop in both CD4 (125) and percentage (7%). A week later, my doctor redid the test and the numbers were 188 and 9%. She feels that I've become allergic to Bactrim because of the low CD4 and an unexplained low fever I was running for a couple of weeks. I stopped Bactrim and the fever disappeared within days, so maybe she was right. I can't find much about this online so I must ask: how can one suddenly become allergic to a med?

She did Dapsone to my meds list, FYI.

Response from Dr. Henry

Some patient can become sensitive to sulfa drugs such as Bactrim with fever and in some cases Bactrim like drugs can also impact bone marrow function. I dont have an easy answer as to why such problems can occur after years of use (the effect of Bactrim on bone marrow function/CD4 count can build up slowly--the fever all of a sudden is less easy to explain unless there was some other cause for it that wasnt recognized but got better within time frame of stopping the Bactrim). Bactrim/sulfa allergies are more common in HIV+ persons than in the general population for reasons that remain poorly understood. KH



Previous
Lynph Nodes and HIV
Next
Very loose stool/diarreah

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement